Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 285, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 16, 1997, 8:14 PM CDT for Johnston County, Oklahoma. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 16, 1997, 8:14 PM CDT (01:14 UTC)
- Expired
- Jun 16, 1997, 9:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnston County, OK
The radar
The Norman radar (KTLX), 135 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:20 PM CDT | Thunderstorm Wind | Mannsville, OK | Severe thunderstorm winds toppled trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3446 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
542
WUUS1 KOKC 170115 RRA
SVROKC
OKC069-170200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT MON JUN 16 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN SOUTHEASTERN OKLAHOMA
JOHNSTON
INCLUDING THE FOLLOWING LOCATIONS
MANNSVILLE...MILBURN...TISHOMINGO AND WAPANUCKA
AT 814 PM CDT DOPPLER RADAR INDICATED A LARGE SEVERE THUNDERSTORM
FROM MANNSVILLE TO RUSSETT.
THE STORM WAS MOVING NORTHEAST AT NEAR 25 MPH.
TORRENTIAL RAINFALL WILL CAUSE MINOR FLOODING OF LOW-LYING AND
POOR DRAINAGE AREAS. DO NOT ATTEMPT TO DRIVE INTO AREAS WHERE
WATER COVERS THE ROADWAY.
MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES. HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3417 9642 3415 9693 3436 9686 3441 9643
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:36 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jun 16, 3:36 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT MON JUN 16 1997 FCST CONCERNS INCLUDE DEFINING LOCATIONS OF BEST FIRST PERIOD FLASH FLOOD AND SEVERE POTENTIAL. LATEST SFC ANALYSIS INDICATES CDFNT NEAR A TUL...OUN...TO LBB LINE. SATL IMAGERY SHOWS UPPER LOW CENTERED OVR ERN NM. LOCAL RADARS INDICATE CONVECTION DEVELOPING FROM SWRN KS THRU TX PNDHL...IN REGION OF STEEPEST LAPSE RATES. ARPS DATA INDICATES SMALL AREA OF 2000-2500 J/KG CAPE VALUES ACRS THE NORTHWEST ZNS. FEEL THE ACTIVITY ACRS THE NORTHWEST WL WEAKEN AFTER SUNSET. ARPS DATA ALSO INDICATES GOOD INSTABILITY ACROSS MUCH OF THE CENTRAL AND SOUTHERN ZNS...AND ARPS DATA INDICATES CAPE VALUES FROM 4500-5500 J/KG EXTENDING FROM ADM...DUA...TO SEMINOLE AND HUGHES COUNTIES. EXPECT RAPID DEVELOPMENT ACRS THIS AREA WITHIN NEXT HOUR. WITH HIGH PW VALUES ACROSS MUCH OF CWA SOUTH OF THE FRONT..WL ISSUE FLASH FLOOD WATCH OVERNIGHT ACRS THE SRN ZNS...AS UPPER LEVEL LOW COMBINES WITH FORCING ALONG THE SLOW MOVING BOUNDARY TO PRODUCE EFFICIENT...SLOW MOVING CONVECTION. MDLS ARE SIMILAR WITH PSN OF UPPER LOW...MOVING EAST TO AR BY 00Z WED. WL HV SLIGHT CHC/CHC MORNING POPS FOR THE CENTRAL AND SERN ZNS FOR TUE. MEDIUM RANGE MDLS INDICATE WARMING TREND BY END OF THE WEEK. COORD WITH TUL. FCSTID = 22 OKC 64 85 65 88 / 60 30 0 0 HBR 61 85 63 90 / 50 10 0 0 SPS 65 86 65 93 / 70 10 0 0 GAG 60 84 59 90 / 50 10 0 0 PNC 61 84 64 88 / 50 20 0 0 DUA 67 86 67 87 / 80 30 10 0 .OKC... OK...FLASH FLOOD WATCH TONIGHT FOR ZONES OKZ032...OKZ037...OKZ039...OKZ041>053. TX...FLASH FLOOD WATCH TONIGHT FOR ZONES TXZ085>090. CB
In the hours before
Local storm report, Jun 16, 5:22 PM CDT, 2 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0519 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 1 SW MEDFORD OK 59 MPH WIND GUST MEASURED BY
06/16/97 GRANT OKLAHOMA MESONETWORKLocal storm report, Jun 16, 6:16 PM CDT, 1 hour 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0617 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM 2 N TONKAWA OK 1.75" HAIL COVERING GROUND
06/16/97 KAYLocal storm report, Jun 16, 6:17 PM CDT, 1 hour 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0617 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM 2 N TONKAWA OK 1.75 HAIL COVERING GROUND
06/16/97 KAYLocal storm report, Jun 16, 6:48 PM CDT, 1 hour 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0648 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM PONCA CITY OK 60-70 MPH WINDS WEST SIDE
06/16/97 KAY OF PONCA CITY.
MCCAMMONLocal storm report, Jun 16, 7:49 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0749 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 SW BUTLER OK 58 MPH WIND GUST MEASURED BY
06/16/97 CUSTER OKLAHOMA MESONETWORKLocal storm report, Jun 16, 7:54 PM CDT, 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0749 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 SW BUTLER OK 58 MPH WIND GUST MEASURED BY
06/16/97 CUSTER OKLAHOMA MESONETWORKThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 30 min |
| Jun 16, 7:01 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Jun 16, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Love, Marshall | 46 min |
| Jun 16, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 30 min |
| Jun 16, 7:33 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 42 min |
| Jun 16, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 55 min |
| Jun 16, 8:09 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 51 min |
| Jun 16, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 43 min |
| Jun 16, 8:32 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 43 min |
| Jun 16, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 52 min |
| Jun 16, 8:42 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 48 min |
| Jun 16, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 44 min |
| Jun 16, 8:50 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 40 min |
| Jun 16, 8:52 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 53 min |
| Jun 16, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 44 min |
| Jun 16, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 44 min |
| Jun 16, 9:05 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady | 40 min |
| Jun 16, 9:09 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Pontotoc | 51 min |
| Jun 16, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| Jun 16, 9:20 PM CDT | Flash Flood Warning | OUN | Hughes | 3 hr |
| Jun 16, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 49 min |
| Jun 16, 9:27 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 48 min |
| Jun 16, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 44 min |
| Jun 16, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 47 min |
| Jun 16, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 39 min |
| Jun 16, 9:54 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 51 min |
| Jun 16, 9:57 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 48 min |
| Jun 16, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 50 min |
| Jun 16, 10:11 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 49 min |
| Jun 16, 10:29 PM CDT | Flash Flood Warning | OUN | Stephens | 106 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.